Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 83, NWS Des Moines, IA

May 28, 2013Mahaska County, Monroe County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2013, 4:41 PM CDT for Mahaska County, Monroe County, Wapello County, Iowa. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2013, 4:41 PM CDT (21:41 UTC)
Expired
May 28, 2013, 5:45 PM CDT
In force
64 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Mahaska County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:42 PM CDTHAIL 14 Ssw Eddyville, IAA FEW STONES SLIGHTLY LARGER. HAIL PILED UP IN DRIFTS. SOME WIND WITH HALF INCH DIAMETER TREE LIMBS DOWN. HAIL LASTED 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS53 KDMX 282141
SVRDMX
IAC123-135-179-282245-
/O.NEW.KDMX.SV.W.0083.130528T2141Z-130528T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 545 PM CDT

* AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHEAST OF ALBIA...AND MOVING EAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  OTTUMWA...CHILLICOTHE...KIRKVILLE...OTTUMWA AIRPORT AND AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES
MOINES.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4098 9218 4104 9277 4120 9272 4121 9240
      4117 9240 4117 9218
TIME...MOT...LOC 2141Z 273DEG 21KT 4111 9264

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

SMALL
2 follow-up statements
482 
WWUS53 KDMX 282202
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT TUE MAY 28 2013

IAC135-282210-
/O.CAN.KDMX.SV.W.0083.000000T0000Z-130528T2245Z/
MONROE IA-
502 PM CDT TUE MAY 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4104 9218 4108 9264 4120 9263 4121 9240
      4117 9240 4117 9218
TIME...MOT...LOC 2200Z 263DEG 29KT 4112 9245

$$

IAC123-179-282245-
/O.CON.KDMX.SV.W.0083.000000T0000Z-130528T2245Z/
WAPELLO IA-MAHASKA IA-
502 PM CDT TUE MAY 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MAHASKA AND NORTHERN WAPELLO COUNTIES UNTIL 545 PM CDT...

AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
OTTUMWA...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED. A TRAINED SPOTTER REPORTED QUARTER SIZED
         HAIL PILED UP IN DRIFTS 4 MILES SSW OF EDDYVILLE...WITH
         SMALL TREE LIMB DAMAGE.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN WAPELLO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES
MOINES.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4104 9218 4108 9264 4120 9263 4121 9240
      4117 9240 4117 9218
TIME...MOT...LOC 2200Z 263DEG 29KT 4112 9245

HAIL...0.75IN
WIND...60MPH

$$

SMALL
644 
WWUS53 KDMX 282212
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CDT TUE MAY 28 2013

IAC123-179-282222-
/O.CAN.KDMX.SV.W.0083.000000T0000Z-130528T2245Z/
WAPELLO IA-MAHASKA IA-
512 PM CDT TUE MAY 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHASKA AND
NORTHERN WAPELLO COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1000 PM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4104 9218 4108 9264 4120 9263 4121 9240
      4117 9240 4117 9218
TIME...MOT...LOC 2212Z 263DEG 29KT 4113 9232

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:58 PM CDT, 43 minutes earlier.

Area forecast discussion, May 28, 3:58 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE MAY 28 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 358 PM CDT TUE MAY 28 2013

FORECAST FOR TONIGHT IS LARGELY PREDICATED ON CONVECTIVE
EVOLUTION...WHICH IS UNFORTUNATELY AMBIGUOUS AND OF SOMEWHAT LOW
CONFIDENCE. CURRENTLY STORMS ARE DEVELOPING RAPIDLY ALONG A BOUNDARY
SOUTH OF INTERSTATE 80 WHERE SEVERE WEATHER AND LOCALLY HEAVY RAIN
ARE LIKELY. FURTHER NORTH INSTABILITY HAS BEEN INCREASING THIS
AFTERNOON...DESPITE BEING HAMPERED BY PERSISTENT CLOUDS...BUT THE
FLOW IS MORE NEBULOUS WITH A LACK OF FORCING MECHANISM. EXPECT THAT
STORMS WILL BE LARGELY CONFINED TO OUR SOUTH THROUGH THIS
EVENING...BUT AFTERWARD AS SEVERAL SUBTLE MID-LEVEL FEATURES
UPSTREAM OVER THE HIGH PLAINS APPROACH...SHORT RANGE MODELS SHOW A
TREMENDOUS AMOUNT OF DISAGREEMENT AS TO WHETHER ADDITIONAL STORMS
WILL DEVELOP OR NOT. IT DOES APPEAR PROBABLE THAT LARGE SCALE
FORCING ASSOCIATED WITH ONE OR MORE OF THESE FEATURES COULD AFFECT
THE REMAINDER OF OUR CWA...AND WITH STEERING FLOW TURNING TO MORE
SOUTHWESTERLY EXPECT THAT ACTIVITY ACROSS SOUTHERN IOWA/NORTHERN
MISSOURI COULD ADVECT NORTHWARD AS WELL. ON THE OTHER HAND...IF THE
STORMS IN THE SOUTH THIS EVENING PROPAGATE OR SEND AN OUTFLOW
BOUNDARY SOUTHWARD THEN IT COULD CHOKE THINGS OFF IN THAT DIRECTION
AND STABILIZE THE REGION...MITIGATING ADDITIONAL DEVELOPMENT
OVERNIGHT. GIVEN THE INHERENT UNCERTAINTY IN SUCH A SCENARIO HAVE
OPTED FOR BROAD SLIGHT CHANCE TO CHANCE POPS OVERNIGHT...SLOWLY
SPREADING NORTHWARD...BUT ANTICIPATE THAT THESE WILL NEED TO BE
UPDATED BASED ON SHORT TERM OBSERVATIONAL TRENDS AS THE EVENING
PROGRESSES. OUTSIDE OF THE CONVECTIVE POTENTIAL...WHICH WILL ALSO
EFFECT CLOUD COVER AND OTHER FORECAST PARAMETERS...THERE IS SOME
POTENTIAL FOR ADDITIONAL FOG DEVELOPMENT OVERNIGHT. HOWEVER...HAVE
NOT INCLUDED IT IN THE FORECAST AT THIS TIME AS CONFIDENCE IN DENSE
FOG IS LOW. IF STORMS REMAIN CONFINED TO THE SOUTH THIS EVENING AND
SKIES MANAGE TO LARGELY CLEAR OVERNIGHT THEN IT COULD BECOME MORE OF
A CONCERN.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 358 PM CDT TUE MAY 28 2013

ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE END OF THE
WEEK...WITH A POTENTIAL BREAK IN THE PRECIPITATION CHANCES
TOWARD THE WEEKEND INTO EARLY NEXT WEEK.

CONCERNS CONTINUE TO CENTER AROUND THUNDERSTORM CHANCES...HEAVY
RAINFALL...AND POTENTIAL FOR SEVERE WEATHER WEDNESDAY INTO THURSDAY.
SHORTWAVE TROUGH LIFTING NORTHWARD THROUGH THE STATE WEDNESDAY
MORNING...WITH CONTINUED MOISTURE STREAMING NORTHWARD INTO THE
STATE. STORM MOTIONS BECOME SIMILAR ARE SLOWER WITH MUCH OF THE
STATE IN THE WARM SECTOR FOR WEDNESDAY INTO THURSDAY AS THE WARM
FRONT STRETCHED ACROSS THE STATE TODAY LIFTS NORTHWARD. ACTIVITY
POSSIBLE THROUGHOUT THE DAY WEDNESDAY...WITH HEAVY RAIN STILL A
THREAT DUE TO SLOW STORM MOTIONS...POSSIBILITY OF TRAINING STORMS
AND DEEP WARM CLOUD DEPTHS. GREATEST THREAT FOR ADDITIONAL FLASH
FLOODING AND HEAVY RAINFALL COMES WEDNESDAY NIGHT INTO
THURSDAY...AS THE MAIN UPPER LOW BEGINS TO LIFT OUT OF THE ROCKIES
AND INTO THE NORTH CENTRAL PLAINS. STORM MOTION BECOMES MORE
PARALLEL TO THE FRONT INCREASING THE THREAT FOR TRAINING
STORMS...WITH CONTINUED SLOW STORM MOTIONS. OVERALL PRECIPITATION
AMOUNTS FORECAST FOR TONIGHT THROUGH FRIDAY SUGGESTS WIDESPREAD 1
TO 3 INCHES OF PRECIPITATION ACROSS THE CWA...WITH HIGHER AMOUNTS
POSSIBLE BENEATH THE STRONGER THUNDERSTORMS. WEDNESDAY INTO
THURSDAY ALSO LOOK LIKE INCREASING CHANCES FOR SEVERE WEATHER EACH
DAY...WITH STRONGER ENERGY LIFTING NORTHWARD THROUGH THE CWA
ASSOCIATED WITH THE UPPER LOW OFF TO THE WEST/NORTHWEST. DECENT
SHEAR WITH INSTABILITY ANTICIPATED.

STORM SYSTEM FINALLY BEGINS TO PROGRESS THROUGH THE REGION FRIDAY
INTO SATURDAY...WITH SOME LINGERING CHANCES FOR PRECIPITATION.
HOWEVER OVERALL THREAT OF FLASH FLOODING AND SEVERE WEATHER BEGINS
TO DECREASE WITH MAINLY LIGHT RAIN CHANCES POSSIBLE. DRY
CONDITIONS ARE THEN EXPECTED INTO SUNDAY AND MONDAY. MODELS THEN
DIVERGE ON SOLUTIONS TOWARD THE MIDDLE OF NEXT WEEK...WITH THE EC
BRINGING ANOTHER UPPER LOW ACROSS THE NORTHERN PLAINS. THIS COULD
BRING SOME CHANCES FOR PRECIPITATION TO THE REGION. HOWEVER THE
GFS IS WEAKER WITH THE SYSTEM MOVING THROUGH THE NORTHERN
PLAINS...THUS KEEPING ANY PRECIP CHANCES FURTHER NORTH OF THE CWA.
OVERALL TEMPERATURES LOOKING WARMER THROUGH THE NEXT FEW
DAYS...AND THEN COOLER AGAIN TOWARD THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.AVIATION...28/18Z
ISSUED AT 1228 PM CDT TUE MAY 28 2013

GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST
SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND
BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW
CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE
BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND
TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE
IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH
VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE
THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK
THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR
VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z
ISSUANCE AND SUBSEQUENT AMENDMENTS.

&&

.HYDROLOGY...
ISSUED AT 358 PM CDT TUE MAY 28 2013

THUNDERSTORMS WILL IMPACT PARTS OF OUR SOUTHERN AND SOUTHEASTERN
COUNTIES THROUGH THIS EVENING AND INTO TONIGHT. GIVEN THAT THE
ENVIRONMENT CONTINUES TO BE FAVORABLE FOR LOCALLY HEAVY RAINFALL
FROM THESE STORMS...AND THAT SOILS ARE ALREADY SATURATED WITH
RIVER AND AREAL FLOODING ONGOING...IT WILL NOT TAKE MUCH FOR
ADDITIONAL FLASH FLOODING ACROSS MOST OF THIS AREA. THEREFORE HAVE
ISSUED A FLASH FLOOD WATCH RUNNING THROUGH TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAMS-APPANOOSE-
CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...LEE
LONG TERM...BEERENDS
AVIATION...LEE
HYDROLOGY...LEE/ZOGG
Hazardous weather outlook, May 28, 4:13 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT TUE MAY 28 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-292115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
413 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE
AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE
SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND FLOODING.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE WEDNESDAY AND THURSDAY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK.

IAZ061-062-072>075-081>086-092>097-292115-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
413 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST INTO TONIGHT.
SOME STORMS WILL BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT
BUT DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAINFALL LEADING TO ADDITIONAL FLASH
FLOODING.

A FLASH FLOOD WATCH AND NUMEROUS RIVER FLOOD WARNINGS ARE IN
EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE WEDNESDAY INTO THURSDAY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN AT TIMES
THROUGH THIS WEEK.

MJB

In the hours before

Special weather statement, May 28, 2:45 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT TUE MAY 28 2013

IAZ074-075-083>086-093>097-282100-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
245 PM CDT TUE MAY 28 2013

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST IOWA...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A MOUNT AYR TO
CHARITON TO OSKALOOSA LINE...AND EVENTUALLY AFFECT LOCATIONS
FARTHER TO THE SOUTH AND EAST AS WELL. AS THE STORMS CONTINUE TO
STRENGTHEN...SOME WILL LIKELY PRODUCE LOCALLY HEAVY RAINS WITH
PONDING WATER ON ROADS...RAPID RISES IN SMALL STREAMS AND
CREEKS...AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH
REMAINS IN EFFECT.

THE STORMS MAY ALSO PRODUCE SEVERE WEATHER WITH LARGE HAIL OF TWO
INCHES OR MORE IN DIAMETER...DAMAGING WINDS...AND POSSIBLY
TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM.

SMALL
Local storm report, May 28, 3:02 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     FLOOD            2 N ADEL                41.64N 94.03W
05/28/2013                   DALLAS             IA   EMERGENCY MNGR

            HIGHWAY 169 WILL BE CLOSING DUE TO FLOODING JUST NORTH OF
            ADEL

&&

JJOHNSON
Local storm report, May 28, 3:51 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HEAVY RAIN       N LOVILIA               41.14N 92.91W
05/28/2013  E2.50 INCH       MONROE             IA   TRAINED SPOTTER

            TRAINED SPOTTER IN LOVILIA REPORTS TWO AND A HALF INCHES
            OF RAIN HAS FALLEN IN THE LAST HOUR.

&&

LEE
Local storm report, May 28, 4:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 W CHARITON            41.02N 93.39W
05/28/2013  E0.75 INCH       LUCAS              IA   LAW ENFORCEMENT

&&

JJOHNSON
Local storm report, May 28, 4:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 W CHARITON AIRPORT    41.03N 93.46W
05/28/2013  E0.88 INCH       LUCAS              IA   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL ALONG WITH HEAVY RAIN.

&&

KJ
Special weather statement, May 28, 4:37 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT TUE MAY 28 2013

IAZ075-086-282200-
MAHASKA-WAPELLO-
437 PM CDT TUE MAY 28 2013

...STRONG THUNDERSTORMS ENTERING SOUTHERN MAHASKA AND NORTHERN
WAPELLO COUNTIES...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL MAHASKA COUNTY...
MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH AND HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  OTTUMWA AIRPORT...    OSKALOOSA AIRPORT...  KEOMAH VILLAGE...
  FREMONT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:47 PM CDTRiver Flood WarningDMXLucas, Wayne52 hr
May 27, 11:32 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor58 min
May 28, 3:43 AM CDTDense Fog AdvisoryDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more5 hr
May 28, 2:33 PM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Jasper and 12 more13 hr
May 28, 3:09 PM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe6 hr
May 28, 3:26 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
May 28, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas43 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe48 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union39 min
May 28, 5:48 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union6 hr
May 28, 5:53 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas37 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union38 min
May 28, 6:10 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur35 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
May 28, 6:22 PM CDTFlash Flood WarningDMXAppanoose, Clarke, Decatur, Lucas, Mahaska, Monroe and 2 more6 hr
May 28, 6:23 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello37 min
May 28, 6:57 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe, Wapello63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.